What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 19, 8:38 AM PST, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 19, 8:38 AM PST, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
938 AM PDT Mon Jul 19 2021
.SYNOPSIS...Thunderstorms are expected today with the potential
for moderate to heavy rain and gusty winds. Overall, cooler
afternoon high temperatures are expected but will still be slightly
above average for this time of the year.
&&
.UPDATE...
Decent rainfall amounts overnight over northeast Nye County with
one remote sensor measuring six tenths of an inch /0.60/. High
precipitable water with mid level specific humidities signifying
robust monsoonal moisture surge into central NV. HREF guidance
from 00Z indicating 30 percent chance of 3-hr QPF (ensemble
probability matched mean) positioned over central NV, centered
over northern Nye County into the southern portion of Lander and
Eureka. With HRRR suggesting isolated cells generating robust rain
amounts, elected to issue Flash Flood Watch with the biggest
concern being runoff from steep terrain (eg, Big Smoky Valley and
along the Snake Range, but other spots may have mud debris flows.)
&&
.PREV DISCUSSION... /ISSUED AT 350 AM /
SYNOPSIS...Thunderstorms are expected today with the potential
for moderate to heavy rain and gusty winds. Overall, cooler
afternoon high temperatures are expected but will still be slightly
above average for this time of the year.
SHORT TERM...Today through Tuesday. Clouds are streaming north
into the forecast area this morning with lightning strikes noted
in northeast Nye county. The convective activity will continue to
develop across much of the area today as a moist southerly flow
pumps in moisture. Surface dewpoints remain rather high in central
Nevada with readings in the mid 40s to mid 50s, with much drier
air noted further west and north across western Humboldt county
where dewpoints are in the 20s and 30s. Forecast storm motion
speeds of 6 to 12 knots are noted as well as robust CAPE values
of 300 to 700 J/kg, with the highest values located in central
Nevada. Mean layer 0-3km shear is about 20 to 30 knots, though
though the higher values consistently remain in portions of
southern Lander and Eureka counties. Still concerned with the
possibility of organized strong convection today and have
highlighted those concerns in an SPS. In addition, given the
air mass being rather moist, as precipitable water values are at
or above 0.90 inches, with over an inch across central Nevada,
moderate to locally heavy rainfall is possible. Yesterday, one
cell moved over a remote site in Great Basin Park and dropped
a quick 0.50 inches but unfortunately that site's elevation is
over 9000 feet. Even so, think there is a marginal risk for
exceedance of FFG. One final note, Corfidi vector magnitudes are
about 5 to perhaps 10 knots in central Nevada so will need to
watch for training storms. Afternoon highs will be in the low to
mid 90s north but mid 80s in the central. Activity is expected to
wane this evening and into the overnight, though isolated showers
and thunderstorms are still possible. Lows will be in the 50s and
60s.
By Tuesday an upper trough will move into the east Pacific, just
west of British Columbia. This will suppress the ridge off to the
east and bringing a more southwest flow to area and will shunt
some of the deeper moisture east as drier air works in from the
west. Precipitable water values drop to 0.50 to 0.75 inches and
will limit showers and thunderstorms to isolated, though scattered
coverage is possible along the border with Utah. Highs tomorrow
will be in the 80s and 90s.
LONG TERM...Tuesday night through next Sunday.
Tuesday night into Wednesday morning should remain dry with lows
in the 50s and 60s for most. An upper-level high remains east of
Nevada with weak troughing to the west of Nevada. This pattern
looks to remain through all next week but may let up during next
weekend. As a result, most of the state will be under
southwesterly upper-level flow which will cut off the amount of
available moisture from the south. Portions of eastern Nevada,
however, remain under southerly to southeasterly upper-level flow
which keeps some higher precipitable water amounts in the
0.75-1.00" range. As such, any storms that do develop in the
afternoons are expected to be of the virga variety with a few
isolated dry thunderstorms. East of the dryline, in eastern
Nevada, may see a mix of wet and dry thunderstorms.
Saturday and beyond high pressure to the east of Nevada appears
to descend further east into the plains for next weekend. Southeasterly
flow around the high will allow for the return of the mid-level
moisture to surge from the south. Precipitable water levels above
1" look to spread north across central and northern Nevada by
Sunday afternoon and evening.
High temperatures remain slightly above seasonable averages of
upper 80s to mid 90s for most. Some may approach triple digits,
mainly in Humboldt County, but most temperatures look to be 5
degrees above seasonal normals. Lows will be in the 50s and 60s
throughout the long-term with the exception being SE Elko County,
where cities such as West Wendover are expected to have overnight
lows in the 70s.
AVIATION...Mostly cloudy across the region today as a moist and
increasingly unstable air mass moves up through central and
northern NV. Thunderstorms are possible early this morning in
central NV, including at or near KTPH, and by 21Z thunderstorms
will be possible at all terminals. Moderate to heavy rain showers
will be possible in any thunderstorms, with virga or light rain
showers in areas without thunderstorms. Reduced CIGs and VIS are
possible in any thunderstorms today.
FIRE WEATHER...Moisture across the forecast area will be at or
above 0.90 inches, with some locations across central Nevada
seeing 1 to 1.1 inches. Given the deep moisture, a majority of
storms today will be wet. Some of these storms could be strong,
especially in central Nevada. In addition, moderate to locally
heavy rainfall from these storms. Some localized flash flooding in
poor drainage areas is possible.
On Tuesday, moisture begins to wane as an upper trough off the
coast of British Columbia impacts the upper ridge. This results in
a southwesterly flow aloft. Precipitable water values are
expected to decrease to about 0.50 to 0.70 inches. Still
expecting some wet storms in central and east-central Nevada,
though a possible mix of wet and dry storms exists in northeast
Nevada. West of a Jarbidge to Gabbs line, only expecting some
afternoon build-ups.
The ridge re-positions over the four corners area on Wednesday
and Thursday, limiting the moisture to mainly eastern Nevada;
therefore, convective continues in far eastern Nevada with
possibility of drier storms.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM PDT this evening for Northeastern
Nye County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.
&&
86/91/96/86
In the hours before
Special weather statement, Jul 19, 6:03 AM PST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Elko NV
703 AM PDT Mon Jul 19 2021
NVZ030-031-033>041-200015-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
703 AM PDT Mon Jul 19 2021
...Isolated strong thunderstorms with gusty winds, small hail,
and heavy rainfall possible today...
Showers with isolated to scattered thunderstorms are likely
across the entire forecast area today. Some of these storms could
produce small hail and strong gusty winds. In addition, moderate
to locally heavy rainfall is possible, leading to localized
flooding. The areas with the best chances to see strong storms
and heavy rainfall later today include portions of Lander/Eureka,
Elko, White Pine, and northern Nye counties.
If venturing outdoors, keep an eye to the sky and take shelter if
threatening weather strikes. Also, if encountering water running
across roadways...turn around, don't drown! Be especially alert
during the evening and overnight when floodwaters are harder to
see.
Visit www.weather.gov/elko for the latest weather information.
Special weather statement, Jul 19, 10:03 AM PST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Elko NV
1103 AM PDT Mon Jul 19 2021
NVZ040-041-191845-
Northwestern Nye County NV-Northeastern Nye County NV-
1103 AM PDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
1145 AM PDT...
At 1102 AM PDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Round Mountain, moving northeast at 10 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Monitor Valley.
LAT...LON 3879 11677 3885 11689 3908 11686 3891 11641
TIME...MOT...LOC 1802Z 241DEG 9KT 3888 11674
91
Special weather statement, Jul 19, 10:42 AM PST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Elko NV
1142 AM PDT Mon Jul 19 2021
NVZ037-040-041-191915-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
1142 AM PDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH
CENTRAL NYE AND SOUTHWESTERN EUREKA COUNTIES UNTIL 1215 PM PDT...
At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm 35
miles southeast of Gillman Springs, moving northeast at 10 mph.
Wind gusts 40 to 50 mph and pea sized hail will be possible with
this storm.
Locations impacted include...
Monitor Valley and Little Fish Lake Valley.
LAT...LON 3874 11651 3898 11670 3926 11661 3898 11602
TIME...MOT...LOC 1841Z 241DEG 48KT 3895 11647
91
Special weather statement, Jul 19, 11:06 AM PST, 54 minutes before
Special Weather Statement
National Weather Service Elko NV
1206 PM PDT Mon Jul 19 2021
NVZ040-041-191945-
Northwestern Nye County NV-Northeastern Nye County NV-
1206 PM PDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
1245 PM PDT...
At 1205 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Tonopah to 31 miles north of
Tonopah Test Range. Movement was north at 15 mph.
Wind gusts 40 to 50 mph and pea sized hail will be possible with
these storms.
Locations impacted include...
Warm Springs, Lunar Crater, Saulsbury Summit and Tonopah Airport.
LAT...LON 3805 11709 3836 11717 3853 11588 3805 11593
3804 11669
TIME...MOT...LOC 1905Z 177DEG 14KT 3804 11699 3805 11604
SS